Decorative image

Side effects of internal radiotherapy

Find out the possible side effects of internal radiotherapy for womb cancer.

Side effects of internal radiotherapy (brachytherapy) tend to happen about 1 to 2 weeks after treatment. They are usually mild and last for a few days or weeks.

Everyone is different and the side effects vary from person to person. You may not have all of the effects mentioned.

Side effects can include:

Your vagina may become irritated and sore during radiotherapy. You may also notice an increase in vaginal discharge.

Tell your nurse or radiographer if the discharge becomes heavy or is smelly. You may need antibiotics. They can give you painkillers if your vagina is very sore.

Radiotherapy can inflame the lining of your bowel. This can cause diarrhoea. You may also have:

  • griping or cramping pain
  • an increase in wind
  • feeling you need to go to the toilet urgently
  • some mucus or blood in your poo (stool)

It’s important to drink plenty if you have diarrhoea, so you don't become dehydrated. Your doctor might prescribe tablets to help slow down your bowel if you need them. This should help to reduce the number of times you have diarrhoea.  Changing your diet might also help lessen the number of times you need to go, such as a low fibre diet. Ask your nurse or doctor about this.

Ask your nurse or radiographer for soothing creams to apply around your back passage (anus). The skin in that area can get very sore and might break if you have severe diarrhoea.

Diarrhoea should gradually get better a few weeks after your treatment has finished. Let your doctor or nurse know if it continues.

The radiotherapy treatment may inflame the lining of your bladder. Symptoms include:

  • a burning feeling or pain when you pass urine
  • feeling that you need to pass urine more often than usual
  • feeling that you haven't finished passing urine when you have
  • feeling as though you need to pass urine again as soon as you've been

You might also get an infection in your urine, which can make your urine look cloudy or smell strongly.

Your symptoms should get better within a few weeks of having radiotherapy. 

It helps to drink plenty of fluids. Some people think that cranberry juice can help. It can interact with some medicines though, so talk to your doctor or pharmacist first.

You might find that some drinks increase your symptoms, such as tea and coffee. You can experiment for yourself and see what works for you. Don’t take potassium citrate, which is an old fashioned remedy for cystitis. This drug can be very harmful if taken in large amounts.

Tell your doctor or nurse if you have any bladder problems. They can prescribe medicines to help.

Long term side effects

Most side effects gradually go away in the weeks after treatment. But some side effects can continue or might start some months or years later.

Your doctors will try their best to make sure you have as few side effects as possible. But some people are more sensitive than others to radiation.

Talk to your doctor if you think you have developed any of these effects. It may be that your symptoms are due to something else, such as a bowel or bladder infection. If you do have a side effect, your doctor or nurse can help to manage your symptoms.

After radiotherapy, your vagina can become less stretchy and narrower over time. Your nurse or radiographer will give you vaginal dilators to use regularly after treatment. These gently stretch your vagina and help to stop it narrowing. If you don’t use them, it can be difficult to have sex comfortably after treatment. And makes it difficult if a doctor or nurse needs to examine your vagina.

Your vagina can also become drier. This is because radiotherapy can stop the glands lining the vagina from producing mucus. This can cause difficulties during sex. And increases your risk of vaginal infections, such as thrush. Tell your nurse or GP if you have problems with vaginal dryness as they can advise you about the different gels and creams that are available.

Some people may experience changes to the bladder, causing:

  • the bladder wall to become less stretchy, so you have to pass urine more often
  • fragile blood vessels to form in the wall of your bladder, causing blood in the urine
  • difficulty passing urine because the tube from the bladder to outside your body narrows

Speak to your doctor if you are worried about any symptoms.

'Just can’t wait' card

You can get a card to show to staff in shops or pubs etc. It allows you to use their toilets, without them asking awkward questions. You can get the cards from Disability Rights UK or the Bladder and Bowel Foundation. They also have a map of all the public toilets in the UK.

Disability Rights UK can also give you a key for disabled access toilets so that you don't have to ask for a key when you are out.

Rarely, you may have more frequent or looser poo (stools) in the long term. This can be all the time. Or it may come and go.

Your doctor can give you medicines to slow down the bowel and help control the diarrhoea. You might need to avoid high fibre foods. 

Let your doctor know if you have ongoing problems with frequent bowel movements or bleeding. They can refer you to a specialist team. The team includes cancer doctors, digestive system specialists, bowel surgeons, dietitians and specialist nurses.

The team can carry out tests to see what is causing the problem. Then they can give you treatment to control it.

'Just can’t wait' card

You can get a card to show to staff in shops or pubs etc. It allows you to use their toilets, without them asking awkward questions. You can get the cards from Disability Rights UK or the Bladder and Bowel Foundation. They also have a map of all the public toilets in the UK.

Disability Rights UK can also give you a key for disabled access toilets so that you don't have to ask for a key when you are out.

Using vaginal dilators

In the long term, radiotherapy can cause shortening and narrowing of the vagina. This is due to scar tissue that can form. To prevent or minimise this effect, your nurse or radiographer will give you vaginal dilators to use after treatment.

You usually start using the dilators between 2 and 8 weeks after radiotherapy finishes. This depends on your radiotherapy centre. You use them regularly for 2 years or more, even if you are sexually active.

Dilators are tubes or penis shaped objects, made of plastic or metal. They come in different sizes. You usually start with the smallest size. You gently put the dilator into your vagina for 5 to 10 minutes. This may be every day at first and then 2 to 3 times a week. This stretches the vagina. It’s important not to force this. If the dilator goes in easily, you can try the next size up.

If you find it difficult to put the dilator in, you should switch to a smaller size. You may find it easier with water soluble lubricant such as Astroglide, Durex lube or KY jelly. You can use the dilator in the bath if you prefer, as you may be more relaxed. You can also use a moisturiser such as Replens 2 to 3 times a week.

If the dilator you have been using is getting a tighter fit, you may need to use it more often. You can talk to your doctor or nurse about this.

You may have slight bleeding or spotting after using your dilator. This is normal. However, it isn't normal to have heavy bleeding or pain. Tell your doctor or nurse if you have either of these.

Last reviewed: 
22 Sep 2017
  • ESMO-ESGO-ESTRO Consensus Conference on Endometrial Cancer: diagnosis, treatment and follow-up

    N Columbo and others (2016) 

    Annals of Oncology 27: 16–41

  • Principles and practice of oncology (9th edition)
    VT De Vita, TS Lawrence and SA Rosenberg
    Lippincott, Williams and Wilkins, 2011

Information and help

Dangoor sponsorship

About Cancer generously supported by Dangoor Education since 2010.